Critical Care |

A Rare Cause of Temperature Dysregulation in a Critically Ill Patient FREE TO VIEW

Ali Ataya, MD; Hassan Alnuaimat, MD
Author and Funding Information

University of Florida Hospital, Gainesville, FL

Chest. 2015;148(4_MeetingAbstracts):208A. doi:10.1378/chest.2230897
Text Size: A A A
Published online


SESSION TITLE: Critical Care Cases I

SESSION TYPE: Affiliate Case Report Slide

PRESENTED ON: Sunday, October 25, 2015 at 03:15 PM - 04:15 PM

INTRODUCTION: Fever of unknown origin is a commonly encountered entity in the ICU. We report an unusual and rare cause of temperature dysregulation in the ICU setting.

CASE PRESENTATION: A 45-year-old male with a history of seizures was admitted to the MICU for an aspiration episode after a seizure. He was mechanically ventilated for two days and treated with intravenous antibiotics. After successful extubation, the patient returned to his baseline cognitive state but continued to experience recurrent daily episodes of hypothermia (33-35C) and hyperthermia (38-39C), both associated with chills and significant diaphoresis. The patient had clinically improved after completion of a course of IV antibiotics; however, his temperature dysregulation persisted. A complete infectious and endocrine work-up was unrevealing with regards to the etiology of his symptoms. Additional etiologies were explored, including thromboembolic disease, autoimmune, abdominal sources, and medications. During the patient’s hospital stay, he experienced another seizure episode. An MRI brain scan Was obtained which revealed absence of the corpus callosum (Figure 1). Given this MRI finding and the patient’s temperature dyregulation and hyperhidrosis he was diagnosed with Shapirio syndrome. The patient was started on clonidine. Within a few days, his temperature fluctuations and symptoms subsided.

DISCUSSION: Shapiro’s syndrome is an rare disease characterized by partial or complete corpus callosum agenesis with associated episodes of paroxysmal hypothermia and hyperhydrosis due to hypothalamic dysregulation. Onset is usually during adulthood. There have also been reports of hyperthermia associated with the disease. Symptoms have been observed to subside spontaneously after a few days or weeks. At the time of this report, there have been 53 reported cases documented in the literature.(1) Clonidine, an alpha 2-adrenoceptor agonist, has been used in this setting to offset the hypothalamic thermoregulation axis with some success.(2)

CONCLUSIONS: We report an unusual case of temperature dysregulation in the ICU in a patient later diagnosed with Shapiro syndrome after recognizing the absemce of a corpus callosum.

Reference #1: Tambasco N, Belcastro V, Prontera P, Nigro P, Donti E, Rossi A, Calabresi P. Shapiro's syndrome: Defining the clinical spectrum of the spontaneous paroxysmal hypothermia syndrome. EJPN 2014; 18: 453-457.

Reference #2: Walker BR, Anderson JA, Edwards CR. Clonidine therapy for Shapiro's syndrome. The Quarterly journal of medicine 1992; 82: 235-245.

DISCLOSURE: The following authors have nothing to disclose: Ali Ataya, Hassan Alnuaimat

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543